Format

Send to

Choose Destination
Drugs Today (Barc). 2003 Nov;39(11):829-35.

Ocular side effects associated with bisphosphonates.

Author information

1
National Registry of Drug-Induced Ocular Side Effects, Casey Eye Institute, Oregon Health & Science University, Portland, Oregon 97201-4197, USA. eyedrug@uhsu.edu

Abstract

Bisphosphonates are used to inhibit bone resorption in postmenopausal women and in the management of hypercalcemia of malignancy. Recently, some drugs within this class of medicines have been proven to cause scleritis. Prior to this, bisphosphonates had been reported to cause a variety of ocular side effects, most of which are inflammatory. This review discusses the many different medicines called bisphosphonates and highlights the ocular side effect profile of each. In cases where information on dechallenge is provided, all the ocular side effects resolved after discontinuation of the medication. Recognition of adverse ocular events in association with bisphosphonate therapy should alert clinicians to the need for ophthalmic evaluation and the consideration of discontinuation of therapy in all cases of scleritis.

PMID:
14702129
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Clarivate Analytics
Loading ...
Support Center